Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 250, NWS Norman, OK

May 21, 2000Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 21, 2000, 8:45 PM CDT for Roger Mills County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 8:45 PM CDT (01:45 UTC)
Expired
May 21, 2000, 9:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Roger Mills County, OK

What was reported inside it

TimeReportWhereRemark
May 21, 8:52 PM CDTHail 1Mackie Station, OK
May 21, 8:58 PM CDTHail 1.25Mackie Station, OK
May 21, 9:25 PM CDTHail 1Cheyenne, OK
May 21, 9:31 PM CDTHail 1.75Cheyenne, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 802 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
802 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS54 KOUN 220146
SVROKC
OKC129-220230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 930 PM CDT

* AT 845 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7    
  MILES WEST OF ROLL...MOVING EAST SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHEYENNE...DURHAM...REYDON...ROLL
  AND STRONG CITY

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH 
ARE LIKELY.

LAT...LON 3584 9999 3561 9995 3559 9975 3557 9952
          3580 9952

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:10 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, May 21, 2:10 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT SUN MAY 21 2000

THE MID-LEVEL RIDGE WILL BUILD TOWARDS OK FROM THE THE WEST THROUGH
MID-WEEK, BRINGING ABOVE NORMAL TEMPERATURES TO OUR AREA TUESDAY AND
WEDNESDAY. BUT ENOUGH NORTHWEST FLOW CONTINUES AROUND THE UPPER HIGH
IN THE NORTHWEST U.S. TO BRING A FRONT INTO THE NORTHERN HALF OF THE
STATE MONDAY. THIS FRONT WILL LIKELY WASH OUT ACROSS THE CENTRAL OR
SOUTHERN SECTIONS OF THE STATE MONDAY AFTERNOON. A MODEST INCREASE IN
SURFACE LAYER AND BOUNDARY LAYER MOISTURE WILL EXIST IN SOUTH
CENTRAL AND SOUTHEAST OK THROUGH MONDAY. THE PROXIMITY OF THE FRONT
TO THIS AREA IS THE REASON FOR A MENTION OF SOME SHOWERS AND
THUNDERSTORMS MONDAY AFTERNOON.

THE SURFACE FRONT VANISHES FROM OK TUESDAY AS THE UPPER RIDGE BUILDS
IN AND A WARMER AIR MASS OCCUPIES THE STATE. THE NEXT FRONT, LIKELY
SOMETIME ON WEDNESDAY, WILL BRING A CHANCE FOR RAIN WEDNESDAY NIGHT
AND THURSDAY TO THE SOUTHERN HALF OF OUR AREA.

LOW POPS HAVE BEEN REMOVED FROM THE OVERNIGHT PERIOD TONIGHT AS
THERE IS NO SURFACE BOUNDARY, APPROACHING UPPER TROUGH, OR MUCH
BOUNDARY LAYER MOISTURE, IN SPITE OF A MODERATE LOW LEVEL JET
EXPECTED TO DEVELOP ACROSS SOUTHERN OK.

FCSTID = 9
OKC   62  86  62  92 /   0   0   0   0
HBR   61  90  60  95 /   0   0   0   0
SPS   63  93  66  97 /   0   0   0   0
GAG   58  88  58  95 /   0   0   0   0
PNC   61  86  60  93 /   0   0   0   0
DUA   67  88  65  93 /   0  20   0   0

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:29 PM CDTSevere Thunderstorm WarningOUNRoger Mills31 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills46 min
May 21, 9:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 21, 10:53 PM CDTSevere Thunderstorm WarningOUNGarfield37 min
May 21, 11:18 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma42 min
May 22, 12:01 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma44 min
May 22, 12:01 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.